Alert archive / Indiana / Wind Advisories in 2019

Wind Advisory 1, NWS Indianapolis, IN

January 8, 201939 counties in Indiana

NWS Indianapolis, IN issued this wind advisory at Jan 8, 2019, 3:34 AM EST for 39 counties in Indiana. It took effect at Jan 8, 2019, 12:00 PM EST. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
Jan 8, 2019, 3:34 AM EST (08:34 UTC)
In effect from
Jan 8, 2019, 12:00 PM EST
Expired
Jan 8, 2019, 6:33 PM EST
In force
7 hr
Issued by
NWS Indianapolis, IN
All 39 counties

Bartholomew County, IN, Boone County, IN, Brown County, IN, Carroll County, IN, Clay County, IN, Clinton County, IN, Daviess County, IN, Decatur County, IN, Delaware County, IN, Fountain County, IN, Greene County, IN, Hamilton County, IN, Hancock County, IN, Hendricks County, IN, Henry County, IN, Howard County, IN, Jackson County, IN, Jennings County, IN, Johnson County, IN, Knox County, IN, Lawrence County, IN, Madison County, IN, Marion County, IN, Martin County, IN, Monroe County, IN, Montgomery County, IN, Morgan County, IN, Owen County, IN, Parke County, IN, Putnam County, IN, Randolph County, IN, Rush County, IN, Shelby County, IN, Sullivan County, IN, Tippecanoe County, IN, Tipton County, IN, Vermillion County, IN, Vigo County, IN, Warren County, IN

The radar

The Indianapolis radar (KIND), 15 km from the middle of the area, began a volume at 08:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 8.6 hours before the alert went out and 194 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2019-01-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2019-01-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 275 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4 J/kg
Mixed-layer CIN
-23 J/kg
Mixed-layer LCL
1253 m above ground
0-6 km bulk shear
71 kt
0-1 km storm-relative helicity
275 m²/s²
0-3 km storm-relative helicity
271 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

969 
WWUS73 KIND 080834
NPWIND

URGENT - WEATHER MESSAGE
National Weather Service Indianapolis IN
334 AM EST Tue Jan 8 2019

INZ021-028>031-035>049-051>057-060>065-067>072-081645-
/O.NEW.KIND.WI.Y.0001.190108T1700Z-190109T0100Z/
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-
Boone-Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-
Putnam-Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-
Johnson-Shelby-Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-
Decatur-Knox-Daviess-Martin-Lawrence-Jackson-Jennings-
Including the cities of Delphi, Flora, Williamsport, 
West Lebanon, Lafayette, West Lafayette, Frankfort, Kokomo, 
Attica, Covington, Veedersburg, Crawfordsville, Lebanon, 
Zionsville, Tipton, Fishers, Carmel, Noblesville, Anderson, 
Muncie, Winchester, Clinton, Newport, Rockville, Greencastle, 
Plainfield, Brownsburg, Danville, Indianapolis, Greenfield, 
New Castle, Terre Haute, Brazil, Clay City, Spencer, 
Martinsville, Mooresville, Greenwood, Franklin, Shelbyville, 
Rushville, Sullivan, Linton, Bloomfield, Bloomington, Nashville, 
Columbus, Greensburg, Vincennes, Washington, Loogootee, Shoals, 
Bedford, Mitchell, Seymour, Brownstown, and North Vernon
334 AM EST Tue Jan 8 2019

...WIND ADVISORY IN EFFECT FROM NOON TODAY TO 8 PM EST THIS
EVENING...

The National Weather Service in Indianapolis has issued a Wind
Advisory, which is in effect from noon today to 8 PM EST this
evening. 

* TIMING...Winds will increase this morning and then be strong
  during the afternoon and early evening.

* WINDS...Sustained west to northwest winds up to around 30 mph
  with gusts of 40 to 45 mph.

* IMPACTS...Loose objects will be blown about. Driving may become
  difficult for high profile vehicles, especially on north south
  roads.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained winds of 30 mph or wind
gusts of 45 mph are expected. Winds this strong can make driving
difficult, especially for high profile vehicles. Use extra
caution.

&&

$$
3 follow-up statements
863 
WWUS73 KIND 081449
NPWIND

URGENT - WEATHER MESSAGE
National Weather Service Indianapolis IN
949 AM EST Tue Jan 8 2019

INZ021-028>031-035>049-051>057-060>065-067>072-082300-
/O.CON.KIND.WI.Y.0001.190108T1700Z-190109T0100Z/
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-
Boone-Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-
Putnam-Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-
Johnson-Shelby-Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-
Decatur-Knox-Daviess-Martin-Lawrence-Jackson-Jennings-
Including the cities of Delphi, Flora, Williamsport, 
West Lebanon, Lafayette, West Lafayette, Frankfort, Kokomo, 
Attica, Covington, Veedersburg, Crawfordsville, Lebanon, 
Zionsville, Tipton, Fishers, Carmel, Noblesville, Anderson, 
Muncie, Winchester, Clinton, Newport, Rockville, Greencastle, 
Plainfield, Brownsburg, Danville, Indianapolis, Greenfield, 
New Castle, Terre Haute, Brazil, Clay City, Spencer, 
Martinsville, Mooresville, Greenwood, Franklin, Shelbyville, 
Rushville, Sullivan, Linton, Bloomfield, Bloomington, Nashville, 
Columbus, Greensburg, Vincennes, Washington, Loogootee, Shoals, 
Bedford, Mitchell, Seymour, Brownstown, and North Vernon
949 AM EST Tue Jan 8 2019

...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM EST THIS EVENING...

* TIMING...Winds will increase this morning and then be strong 
  during the afternoon and early evening. 

* WINDS...Sustained west to northwest winds up to around 30 mph 
  with gusts of 40 to 45 mph. 

* IMPACTS...Loose objects will be blown about. Driving may 
  become difficult for high profile vehicles, especially on 
  north south roads. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained winds of 30 mph or wind
gusts of 45 mph are expected. Winds this strong can make driving
difficult, especially for high profile vehicles. Use extra
caution.

&&

$$
577 
WWUS73 KIND 082007
NPWIND

URGENT - WEATHER MESSAGE
National Weather Service Indianapolis IN
307 PM EST Tue Jan 8 2019

INZ021-028>031-035>049-051>057-060>065-067>072-090100-
/O.CON.KIND.WI.Y.0001.000000T0000Z-190109T0100Z/
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-
Boone-Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-
Putnam-Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-
Johnson-Shelby-Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-
Decatur-Knox-Daviess-Martin-Lawrence-Jackson-Jennings-
Including the cities of Delphi, Flora, Williamsport, 
West Lebanon, Lafayette, West Lafayette, Frankfort, Kokomo, 
Attica, Covington, Veedersburg, Crawfordsville, Lebanon, 
Zionsville, Tipton, Fishers, Carmel, Noblesville, Anderson, 
Muncie, Winchester, Clinton, Newport, Rockville, Greencastle, 
Plainfield, Brownsburg, Danville, Indianapolis, Greenfield, 
New Castle, Terre Haute, Brazil, Clay City, Spencer, 
Martinsville, Mooresville, Greenwood, Franklin, Shelbyville, 
Rushville, Sullivan, Linton, Bloomfield, Bloomington, Nashville, 
Columbus, Greensburg, Vincennes, Washington, Loogootee, Shoals, 
Bedford, Mitchell, Seymour, Brownstown, and North Vernon
307 PM EST Tue Jan 8 2019

...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM EST THIS EVENING...

* TIMING...Strong winds will continue for the rest of the 
  afternoon, diminishing early this evening. 

* WINDS...West to northwest winds gusting to around 45 mph at 
  times.
 
* IMPACTS...Loose objects will be blown about. Driving may 
  become difficult for high profile vehicles, especially on 
  north south roads. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained winds of 30 mph or wind
gusts of 45 mph are expected. Winds this strong can make driving
difficult, especially for high profile vehicles. Use extra
caution.

&&

$$
570 
WWUS73 KIND 082333
NPWIND

URGENT - WEATHER MESSAGE
National Weather Service Indianapolis IN
633 PM EST Tue Jan 8 2019

INZ021-028>031-035>049-051>057-060>065-067>072-090045-
/O.CAN.KIND.WI.Y.0001.000000T0000Z-190109T0100Z/
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-
Boone-Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-
Putnam-Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-
Johnson-Shelby-Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-
Decatur-Knox-Daviess-Martin-Lawrence-Jackson-Jennings-
Including the cities of Delphi, Flora, Williamsport, 
West Lebanon, Lafayette, West Lafayette, Frankfort, Kokomo, 
Attica, Covington, Veedersburg, Crawfordsville, Lebanon, 
Zionsville, Tipton, Fishers, Carmel, Noblesville, Anderson, 
Muncie, Winchester, Clinton, Newport, Rockville, Greencastle, 
Plainfield, Brownsburg, Danville, Indianapolis, Greenfield, 
New Castle, Terre Haute, Brazil, Clay City, Spencer, 
Martinsville, Mooresville, Greenwood, Franklin, Shelbyville, 
Rushville, Sullivan, Linton, Bloomfield, Bloomington, Nashville, 
Columbus, Greensburg, Vincennes, Washington, Loogootee, Shoals, 
Bedford, Mitchell, Seymour, Brownstown, and North Vernon
633 PM EST Tue Jan 8 2019

...WIND ADVISORY IS CANCELLED...

The National Weather Service in Indianapolis has cancelled the
Wind Advisory. 

The winds will continue to gradually drop this evening. However, 
wind gusts to 35 mph will remain possible through the night.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this wind advisory went out at Jan 8, 3:09 AM EST, 25 minutes earlier.

Area forecast discussion, Jan 8, 3:09 AM EST, 25 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
309 AM EST Tue Jan 8 2019

.UPDATE...
The SYNOPSIS, NEAR TERM, and SHORT TERM sections have been
updated below.

&&

.SYNOPSIS...
Issued at 309 AM EST Tue Jan 8 2019

A cold front will move through central Indiana today, bringing windy
conditions. Most areas will remain dry. Dry and much colder
conditions will move in tonight through the day Friday. A system
could then bring snow to central Indiana at times Friday night
through Saturday night. Near normal temperatures can be expected for
the weekend into early next week.

&&

.NEAR TERM...(Today)
Issued at 309 AM EST Tue Jan 8 2019

A weak cold front across the area early this morning was keeping
clouds around as well as a few sprinkles. Temperatures were warm in
the upper 40s to middle 50s.

Temperatures will drop a little this morning as some cooler air
seeps in behind the initial front, and then rise a little this
morning ahead of the next, more potent front. Readings will then
fall during the afternoon as cold advection begins.

Deep moisture is lacking today, so will only go with some slight
chance PoPs in the extreme northeast this afternoon (closer to
better upper support). May have to include a pre-first period in the
text products for sprinkles early this morning if they increase in
coverage shortly.

The main feature today will be the winds. Strong winds off the
surface (up to around 50kt at 850mb) will try and mix down to the
surface this afternoon with the strong cold advection. Bufkit shows
wind gusts around 35kt for several locations, and MAV MOS shows
sustained winds in the 20-25kt range for some areas this afternoon.
Some of the short term hi res models are even higher.

Thus most items are pointing to near wind advisory criteria today
most areas. With the potential for even higher gusts in the hi res
short term models, (and after collaborating with surrounding
offices), will issue a Wind Advisory for this afternoon into early
evening.

&&

.SHORT TERM...(Tonight through Thursday night)
Issued at 309 AM EST Tue Jan 8 2019

Models are close enough that the model blend initialization
was accepted for most items.

Windy conditions will continue this evening, but then sustained
winds will diminish some as the pressure gradient relaxes. Will let
the Advisory expire at 01Z. Gusts to around 30 mph will still
continue though through the night as cold advection continues.

Forcing and moisture with an upper trough remains northeast of the
area so will keep the area dry tonight.

Lake enhanced showers will remain north/east of the area Wednesday.
Afterward, high pressure will build in and keep the area dry through
Thursday night.

Models are underdoing the low level clouds that will hang around
tonight and on Wednesday with the cold pool aloft, so raised sky
cover north and east.

Temperatures will be much colder with lows in the 20s tonight, teens
Wednesday night, and around 20 Thursday night. Temperatures on
Wednesday will only reach the mid 20s to lower 30s. Wind chills will
get into the single digits Wednesday night into Thursday morning.

&&

.LONG TERM /Thursday night through Monday/...
Issued at 229 PM EST Mon Jan 7 2019

The long term forecast will start out cool and dry with a short
upper ridge moving through the forecast area and surface high
pressure sliding to the east. This set of model runs looks very
different from yesterday, though, in terms of what happens after
that. Models now have an upper trough approaching Friday
night/Saturday and an upper disturbance moving through the trough
bringing precipitation chances to the area. The location of the
upper trough in the operational runs and a surface low moving north
toward the Ohio River out of the Gulf would point toward snow across
the area with near/just below normal temperatures. However, a look
at ensemble solutions shows there is far from any kind of agreement
on the pattern during that time. Given the large standard deviation
of the PoP solutions decided to cap PoPs at chance category for now
and reevaluate with next set of runs. Temperatures for the rest of
the period are looking near normal for this time of year.

&&

.AVIATION /Discussion for the 08/06Z TAFs/...
Issued at 1150 PM EST Mon Jan 7 2019

MVFR conditions likely much of the night at most sites. BMG may go
IFR for a time. VFR conditions return Tuesday during the day.

Winds overnight will drop into the 7-10KT range most likely,
before increasing again tomorrow to sustained around 15KT give or
take with gusts as high as the 30KT range from mid to late morning
onward.

No significant obstructions to visibility expected during the
period given cloud cover and expected winds.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
Wind Advisory from noon today to 8 PM EST this evening for INZ021-
028>031-035>049-051>057-060>065-067>072.

&&

SYNOPSIS...50
NEAR TERM...50
SHORT TERM...50
LONG TERM...CP
AVIATION...Nield
Hazardous weather outlook, Jan 7, 3:41 PM EST, 11 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Indianapolis IN
341 PM EST Mon Jan 7 2019

INZ021-028>031-035>049-051>057-060>065-067>072-082045-
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone-
Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam-
Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby-
Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess-
Martin-Lawrence-Jackson-Jennings-
Including the cities of Delphi, Flora, Williamsport, West Lebanon,
Lafayette, West Lafayette, Frankfort, Kokomo, Attica, Covington,
Veedersburg, Crawfordsville, Lebanon, Zionsville, Tipton, Fishers,
Carmel, Noblesville, Anderson, Muncie, Winchester, Clinton, Newport,
Rockville, Greencastle, Plainfield, Brownsburg, Danville,
Indianapolis, Greenfield, New Castle, Terre Haute, Brazil,
Clay City, Spencer, Martinsville, Mooresville, Greenwood, Franklin,
Shelbyville, Rushville, Sullivan, Linton, Bloomfield, Bloomington,
Nashville, Columbus, Greensburg, Vincennes, Washington, Loogootee,
Shoals, Bedford, Mitchell, Seymour, Brownstown, and North Vernon
341 PM EST Mon Jan 7 2019

This hazardous weather outlook is for central Indiana.

.DAY ONE...Tonight.

Outlook: Gusty winds tonight.

Hazards: Wind gusts up to 35 mph.

Timing: Highest gusts through early evening.

Discussion: Winds will be gusty today and this evening as a front
moves into the area.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Outlook: Wind gusts around 40 mph are possible Tuesday. Wind chills
in the single digits are possible at times Wednesday into Thursday.

Accumulating snow is possible Friday night through Saturday night. It
is too soon to determine specific amounts of snow at this time. Snow
could impact travel this weekend.

Discussion: Another cold front will bring windy conditions Tuesday
and usher in much colder air for the middle of the week.

Low pressure moving out of the southern plains and through the Ohio
valley on Friday Night through Saturday could bring accumulating snow
to Central Indiana.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

PUMA

Nearby

Wind Advisories in Indiana, 2019Every wind advisory in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.